Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Billings, MT

June 22, 2024Custer County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 22, 2024, 1:17 AM MDT for Custer County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 1:17 AM MDT (07:17 UTC)
Expired
Jun 22, 2024, 2:00 AM MDT
In force
43 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, MT

The radar

The Billings radar (KBLX), 224 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS55 KBYZ 220717
SVRBYZ
MTC017-220800-
/O.NEW.KBYZ.SV.W.0021.240622T0717Z-240622T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
117 AM MDT Sat Jun 22 2024

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Custer County in southeastern Montana...

* Until 200 AM MDT.

* At 116 AM MDT, a severe thunderstorm was located 15 miles southwest
  of Miles City, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Moon Creek Ranch and Twelve Mile Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4623 10531 4593 10545 4616 10616 4619 10616
      4633 10610
TIME...MOT...LOC 0716Z 287DEG 36KT 4623 10602 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Stetzer
2 follow-up statements
387 
WWUS55 KBYZ 220734
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
134 AM MDT Sat Jun 22 2024

MTC017-220800-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-240622T0800Z/
Custer MT-
134 AM MDT Sat Jun 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM MDT
FOR SOUTHWESTERN CUSTER COUNTY...

At 131 AM MDT, a severe thunderstorm was located 16 miles south of
Miles City, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Twelve Mile Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4622 10532 4593 10545 4611 10598 4627 10590
TIME...MOT...LOC 0731Z 295DEG 42KT 4616 10581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Stetzer
614 
WWUS55 KBYZ 220758
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
158 AM MDT Sat Jun 22 2024

MTC017-220808-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-240622T0800Z/
Custer MT-
158 AM MDT Sat Jun 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY
WILL EXPIRE AT 200 AM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4622 10532 4593 10545 4611 10598 4627 10590
TIME...MOT...LOC 0758Z 287DEG 36KT 4608 10546 

$$

Stetzer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:49 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 6:49 PM MDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Billings MT
649 PM MDT Fri Jun 21 2024

.UPDATE...
Have cancelled all counties from a Severe Thunderstorm Watch.

A few factors greatly hindered our convection today: the low
stratus w/ capping, dry mid level air in our west, and a lack of
forcing. That said, there is a very weak mid level wave
approaching our west, and as a result we have seen some weak
convection develop just recently near the Crazy Mountains and
south of Billings. The potential for showers and non-severe storms
will continue thru the evening, and even a bit overnight in our
east, but the severe risk is greatly diminished at this point. JKL

&&

.DISCUSSION...

Through tonight...

Severe Thunderstorm Watch has been issued through 02Z for
Wheatland, Golden Valley and Musselshell Counties. Watch may be
extended further S later this afternoon. Good setup for severe
weather with strong trough overhead, surface CAPES of 1000-2000
J/kg, Bulk Effective Shear 35 to 50 kt and PWAT's around 1 inch
with higher values over SE MT. Main threats are wind gusts to 70
mph and large isolated hail of 2 to 3 inches in diameter. A
tornado or two cannot be ruled out, but 0-1 km SRH has been
decreasing with successive HRRR runs, so this is a very isolated
threat. Watch may be extended S into Yellowstone and nearby
counties later this afternoon as low clouds scatter out.

Watch also issued for Sheridan County and Big Horn County til 03Z
given an uptick in activity there. Main threats are damaging
wind gusts to 70 mph and large hail with diameter up to 2 inches.
Arthur

Saturday through Thursday...

Upper level ridging will settle in over the Northern Rockies on
Saturday, resulting in hot and dry conditions with several
locations nearing record highs. High temperatures will be in the
90s for much of the region with locations along the river valley
most likely to hit 100 degrees (40-80% chance). A brief shortwave
will flatten out the ridging Sunday evening, bringing the chance
for isolated showers and thunderstorms. Westerly flow and ridging
will rebuild into the new week with high temperatures in the upper
80s and low to mid 90s. Latest ensemble runs show a broad trough
dipping into the PNW on Thursday. With this, high temps closer to
normals are forecasted and an increase in the chance for
precipitation (20-40%).

Matos/TS

&&

.AVIATION...

Isolated showers and thunderstorms will impact the area thru the
evening, and even a bit overnight in the east, but the risk of
severe thunderstorms has greatly diminished. Local MVFR is
possible in any stronger showers or storms. Fog is possible
overnight, especially east of the foothills, though there is only
a 10-20% chance of fog impacting a TAF site. VFR will prevail on
Saturday. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 056/085 058/098 062/091 057/085 057/091 061/089 060/080
    21/U    01/U    11/U    00/U    00/U    11/B    23/T
LVM 051/085 053/094 056/089 051/087 052/091 055/087 053/077
    21/U    01/N    11/N    00/U    01/U    13/T    34/T
HDN 054/085 057/101 061/092 055/086 056/093 059/092 058/082
    41/U    01/G    21/U    10/U    00/U    11/U    33/T
MLS 056/082 058/096 065/088 058/083 057/090 061/090 060/083
    50/U    00/U    20/U    10/U    10/U    11/U    32/T
4BQ 056/083 058/098 066/091 058/084 057/093 061/094 061/085
    40/U    00/U    10/U    10/U    10/U    11/U    22/T
BHK 055/081 055/093 063/087 054/083 053/088 057/089 058/085
    41/U    00/U    10/U    10/U    11/U    11/U    32/T
SHR 051/083 054/096 061/094 054/085 055/091 058/092 055/084
    52/T    00/U    11/U    10/U    00/U    11/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jun 21, 11:23 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
1123 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Gst     2 W Ingomar             46.58N 107.40W
06/21/2024  M55 MPH          Rosebud            MT   Mesonet

            Mesonet station MTING 1.6 W Ingomar (MT
            DOT).

&&

JW
Local storm report, Jun 21, 11:27 PM MDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
1127 PM MDT Fri Jun 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     Hail             5 SE Klein              46.36N 108.44W
06/21/2024  M0.25 Inch       Musselshell        MT   Trained Spotter

            Pea sized hail covering the ground.

&&

JW
Special weather statement, Jun 21, 11:32 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Billings MT
1132 PM MDT Fri Jun 21 2024

MTZ030-031-173-220600-
Northern Rosebud MT-Treasure MT-Northeastern Yellowstone MT-
1132 PM MDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN YELLOWSTONE...
NORTHERN ROSEBUD AND NORTHERN TREASURE COUNTIES THROUGH MIDNIGHT
MDT...

At 1131 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles southwest of Cohagen to near Hysham.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hysham, Vananda, and Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4616 10678 4619 10781 4685 10749 4685 10747
      4686 10746 4686 10674
TIME...MOT...LOC 0531Z 262DEG 34KT 4683 10702 4625 10732

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Wetenkamp
Special weather statement, Jun 22, 12:10 AM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
1210 AM MDT Sat Jun 22 2024

MTZ030-031-057-173-235-220700-
Northern Rosebud MT-Treasure MT-Southwestern Yellowstone MT-
Northern Big Horn MT-Northeastern Yellowstone MT-
1210 AM MDT Sat Jun 22 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BIG HORN...
NORTHEASTERN YELLOWSTONE...CENTRAL ROSEBUD AND TREASURE COUNTIES
THROUGH 100 AM MDT...

At 1209 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles northwest of
Forsyth to near Ballantine. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forsyth, Hysham, Custer, Worden, Ballantine, Huntley, Pompeys
Pillar, and Cartersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4635 10641 4606 10641 4584 10773 4591 10835
      4632 10786 4640 10715
TIME...MOT...LOC 0609Z 260DEG 17KT 4635 10673 4590 10809

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wetenkamp
Special weather statement, Jun 22, 12:34 AM MDT, 43 minutes before
Special Weather Statement
National Weather Service Billings MT
1234 AM MDT Sat Jun 22 2024

MTZ031-220700-
Northern Rosebud MT-
1234 AM MDT Sat Jun 22 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ROSEBUD COUNTY THROUGH
100 AM MDT...

At 1234 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Hillside to 9 miles southeast
of Forsyth. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rock Springs, Angela, and Hathaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 10672 4684 10608 4683 10609 4683 10612
      4648 10612 4648 10615 4614 10615 4613 10619
      4610 10619 4606 10642 4635 10641 4637 10680
      4686 10679 4686 10672
TIME...MOT...LOC 0634Z 278DEG 29KT 4695 10655 4619 10651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Palmquist
Special weather statement, Jun 22, 1:06 AM MDT, 11 minutes before
Special Weather Statement
National Weather Service Billings MT
106 AM MDT Sat Jun 22 2024

MTZ031-032-036-220745-
Custer MT-Northern Rosebud MT-Powder River MT-
106 AM MDT Sat Jun 22 2024

...STRONG THUNDERSTORMS WILL IMPACT CUSTER...NORTHWESTERN POWDER
RIVER AND NORTHERN ROSEBUD COUNTIES THROUGH 145 AM MDT...

At 105 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Hillside to 18 miles
southwest of Miles City to 8 miles east of Colstrip. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Miles City, Volborg, Rosebud, Angela, Cartersville, Strawberry Hill
Recreation Area, Matthews Recreation Area, Hathaway, Twelve Mile Dam,
Brandenberg, Garland, Moon Creek Ranch, and Mizpah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4672 10557 4666 10558 4666 10550 4660 10549
      4660 10545 4657 10544 4657 10535 4606 10522
      4562 10566 4583 10660 4622 10654 4678 10634
TIME...MOT...LOC 0705Z 283DEG 42KT 4671 10626 4621 10611 4586 10646

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Stetzer

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:28 PM MDTSpecial Weather StatementBYZBig Horn32 min
Jun 21, 8:59 PM MDTSpecial Weather StatementBYZBig Horn31 min
Jun 21, 9:24 PM MDTSpecial Weather StatementBYZWheatland36 min
Jun 21, 9:54 PM MDTSpecial Weather StatementBYZGolden Valley36 min
Jun 21, 10:19 PM MDTSpecial Weather StatementBYZMusselshell41 min
Jun 21, 10:25 PM MDTSpecial Weather StatementBYZGolden Valley50 min
Jun 21, 10:52 PM MDTSevere Thunderstorm WarningBYZRosebud38 min
Jun 21, 11:13 PM MDTSpecial Weather StatementBYZMusselshell47 min
Jun 21, 11:32 PM MDTSpecial Weather StatementBYZTreasure28 min
Jun 21, 11:39 PM MDTSevere Thunderstorm Warning Considerable damage threatBYZRosebud51 min
Jun 22, 12:10 AM MDTSpecial Weather StatementBYZRosebud, Treasure, Yellowstone50 min
Jun 22, 12:34 AM MDTSpecial Weather StatementBYZRosebud26 min
Jun 22, 1:06 AM MDTSpecial Weather StatementBYZCuster39 min
Jun 22, 1:47 AM MDTSpecial Weather StatementBYZCuster43 min
Jun 22, 2:04 AM MDTSpecial Weather StatementBYZCuster26 min
Jun 22, 2:28 AM MDTSpecial Weather StatementBYZCarter62 min
Jun 22, 2:31 AM MDTAreal Flood AdvisoryBYZCuster3 hr
Jun 22, 3:10 AM MDTSpecial Weather StatementBYZCarter, Fallon35 min
Jun 22, 2:23 PM MDTSpecial Weather StatementBYZMusselshell37 min
Jun 22, 3:25 PM MDTSpecial Weather StatementBYZTreasure35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.